MAUDE Adverse Event Report: C.R. BARD, INC. (COVINGTON) -1018233 BARD® LINTON INTRAGASTRIC TUBE; LINTON TUBE

C.R. BARD, INC. (COVINGTON) -1018233 BARD® LINTON INTRAGASTRIC TUBE; LINTON TUBE
Model Number 0092740
Health Effect - Clinical Codes Patient Problem/Medical Problem (2688); No Code Available (3191)
Date of Event 04/06/2019
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
The investigation is still in progress.Once the investigation is complete a supplemental report will be filed.The device was not returned.
 
Event or Problem Description
It was reported that the user was unable to get balloon to deflate.There were multiple attempts by the physician.The physician tried pulling back with a syringe, but there was resistance.An insert j tube wire was used to poke through tube to open it up and have it deflate and hook to suction.The patient had to have an x ray to confirm balloon deflation.
 
Additional Manufacturer Narrative
The device was not returned for evaluation.A device history record review was not required per the investigation.The instructions for use were found adequate and state the following: "recommended as an emergency method to control severe or exsanguinating bleeding from ruptured esophageal varices secondary to portal cirrhosis of the liver.Clinical history: the linton triple-lumen esophageal tube with a single intragastric balloon was developed as an improvement over the procedure of cardioesophageal tamponage originally described by sengstaken and blakemore in 1950, using a double-balloon tube (with separate intragastric and esophageal balloons).It does not always control the bleeding in esophageal varices because the intragastric balloon is so small and the esophageal balloon has been found to be unnecessary.Unfortunately, the benefits of cardioesophageal tamponage are temporary since bleeding frequently recurs when the balloon tube is removed.However, the sengstaken-blakemore double-balloon tube also has the disadvantage of sometimes slipping out of the stomach, up the esophagus, and catching in the nasopharynx with resulting suffocation of the patient.And if permitted to remain in place too long, necrosis with perforation of the esophagus has resulted (usually a lethal complication).Since blood escaping from the esophageal varices comes from the portal venous system through the submucosal veins in the cardia of the stomach, it was determined that the best tamponage procedure would be to compress these submucosal veins.To accomplish this, a tube with only an intragastric balloon was developed by linton, with a capacity of at least 700 to 800cc of air.This tube also has three lumens.One lumen connected to the stomach, another with the esophagus, and the third lumen connected with the balloon.This three-lumen design made it possible to aspirate both the stomach and esophagus as well as compress the submucosal veins of the cardi by inflating the balloon.The xray opaque tube is 42¿ long, with its intragastric balloon located 6¿ from the tip.Three eyes are provided in the esophageal section.Technique: the linton tube is passed into the stomach, usually through the nose.After making certain it is in the stomach, by fluoroscopy, if necessary, the balloon is then inflated with 700 to 800cc of air.A 1-kg.Weight is attached to the outside end of the tube, which impinges the inflated balloon against the cardioesophageal junction in the fundus of the stomach.This compresses the submucosal veins with almost instantaneous control of the bleeding esophageal varices.Balloon tamponage should not be maintained for more than 48 hours since it may result in necrosis of the cardioesophageal junction.With the bleeding from the ruptured esophageal varices effectively controlled, transthoracoesophageal suture of the esophageal varices can be performed as an emergency procedure and as the first stage of a two-stage operative procedure.The second stage should follow in approximately six weeks, to consist of a splenectomy and a splenorenal shunt for the definitive control of the esophageal varices in most patients.This is because the suture of esophageal varices does not decompress the portala venous bed and should not be considered as definitive treatment for control of bleeding esophageal varices.Diagnostic note: in cases where the esophageal varices and the bleeding point have not been visualized to confirm the source of gastrointestinal bleeding as the esophageal varices (rather than a gastric or duodenal ulcer), insertion of the linton tube can provide this confirmation.For if the bleeding is controlled with its use, it is practically certain that esophageal varices are the source of the hemorrhage.But if hemorrhage is caused by a gastric or duodenal ulcer, balloon tamponage will not control the bleeding." h11:section a through f - the information provided by bd represents all of the known information at this time.Despite good faith efforts to obtain additional information, the complainant / reporter was unable or unwilling to provide any further patient, product, or procedural details to bd.The device was not returned.
 
Event or Problem Description

Brand Name
BARD® LINTON INTRAGASTRIC TUBE
Common Device Name
LINTON TUBE
Manufacturer (Section D)
C.R. BARD, INC. (COVINGTON) -1018233
8195 industrial blvd
covington GA 30014
MDR Report Key8625773
Report Number1018233-2019-02640
Device Sequence Number1655255
Product Code KNT
UDI-Device Identifier00801741076848
UDI-Public(01)00801741076848
Combination Product (Y/N)N
Initial Reporter CountryCA
PMA/510(K) Number
EXEMPT
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source other,user facility
Initial Reporter Occupation Non-Healthcare Professional
Type of Report Initial,Followup
Report Date (Section B) 07/03/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date04/30/2019
Device Model Number0092740
Device Catalogue Number0092740
Device Lot NumberMCAS4683
Was Device Available for Evaluation? No
Initial Date Received by Manufacturer 04/29/2019
Supplement Date Received by Manufacturer06/14/2019
Initial Report FDA Received Date05/20/2019
Supplement Report FDA Received Date07/03/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;